Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Miami, FL

August 18, 2017Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 18, 2017, 7:40 PM EDT for Collier County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 7:40 PM EDT (23:40 UTC)
Expired
Aug 18, 2017, 8:15 PM EDT
In force
35 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Collier County, FL

The radar

The Miami radar (KAMX), 150 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS52 KMFL 182340
SVRMFL
FLC021-190015-
/O.NEW.KMFL.SV.W.0026.170818T2340Z-170819T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
740 PM EDT FRI AUG 18 2017

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northwestern Collier County in southwestern Florida...

* Until 815 PM EDT

* At 740 PM EDT, a severe thunderstorm was located near Ave Maria,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ave Maria, Golden Gate Estates, Immokalee, Orangetree and Big
  Corkscrew Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2633 8183 2633 8182 2632 8182 2632 8166
      2642 8166 2642 8157 2648 8156 2635 8134
      2618 8144 2632 8184
TIME...MOT...LOC 2340Z 121DEG 17KT 2629 8149 

HAIL...1.00IN
WIND...60MPH
 
$$

SI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:28 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 18, 7:28 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
728 PM EDT Fri Aug 18 2017

.UPDATE...
Convection is still ongoing over portion of the interior and w
this afternoon producing some very heavy rainfall and frequent
lightning. Although the activity observed is not severe, an
isolated stronger storm can not be ruled out before sunset. With
the loss of daytime heating, expect most of the convection to
diminish across South Florida with light and variable winds
overnight. As the tropical wave approaches the peninsula tonight
into Saturday, the chance of rain will gradually increase over
the Atlantic waters tonight and east coast into Sat morning. The
forecast remains on track.

&&

.PREV DISCUSSION... /issued 428 PM EDT Fri Aug 18 2017/

DISCUSSION...

..Heavy rain possible Saturday into Sunday for South Florida...

FRIDAY AFTERNOON THROUGH SUNDAY
A large, well-defined upper-level low is currently centered over the
region. Scattered thunderstorms are developing over the interior
this afternoon. Expect this activity to continue over the
interior and west coast through early evening. Several
thermodynamic ingredients from the 12Z adjusted sounding and RAP
model soundings indicate that some of the thunderstorms this
afternoon will be strong over the interior and west coast areas.
Cannot rule out one or two severe storms. Hail and gusty winds are
the main threats. Expect thunderstorm activity to diminish after
sunset.

On Saturday, a tropical wave will approach South Florida, bringing
rainier than normal conditions from Saturday afternoon through
Sunday morning, and possibly lasting through Sunday afternoon. Most
guidance indicate PWATs in the 2.0-2.4" range during much of the
period. There will be a risk of localized street flooding. There
is a chance for sunshine Saturday morning prior to the arrival of
the tropical wave, so can't completely rule out some strong storms
on Saturday afternoon. Again, the primary threat on
Saturday/Sunday is for heavy rain and localized flooding.

SUNDAY NIGHT THROUGH FRIDAY
Sunday night and Monday, there will be an influence of mid-upper
ridging from the Bermuda high, which will serve as a short-lived
break from the higher than normal rain chances. A strong
mid/upper-level high pressure area will move westward and anchor
itself over the southeastern United States by Tuesday. At the same
time, the tropical disturbance currently located about 600 miles
east-northeast of the northern Leeward Islands (Invest 92L), is
likely to be approaching the region. NHC indicates a 60% chance of
development as their 2 PM Tropical Weather Outlook. Regardless of
development, this system is likely to bring a chance for enhanced
rainfall to South Florida early Tuesday through Wednesday. All
residents and visitors of South Florida need to continue to
monitor this tropical disturbance through the weekend.

Even though the threat from 92L should be gone by late next week,
the GFS and other models hint that we could remain in a rainy
pattern associated with a left-over trail of moisture from 92L
combined with a frontal boundary to our north. Low-mid level
southerly winds will advect deep tropical moisture over South
Florida toward the boundary, resulting in a continued rainy
pattern that lasts through the week.

MARINE...
Mostly good boating conditions are expected for South
Florida waters off both coasts through the first part of the weekend
with seas 2 feet or less. By Saturday night, winds increase to 15
kt and seas build to around 3 feet for the Atlantic waters.
Expect these 3 foot seas to continue through Sunday, with 2-3
foot seas for the Gulf waters. By Sunday night, seas build to 4
feet with a few areas of 5 feet possible for the Atlantic waters.
Seas averaging around 4 feet can be expected to last through early
next week for the Atlantic waters.

Small craft exercise caution conditions may be possible by late
Saturday night or Sunday morning for Atlantic waters due to winds
in the 15-20 knot range.

AVIATION...

Generally drier conditions along the east coast with
storms developing along sea breeze as it pushes into interior
towards APF. Convection should diminish overnight. Saturday may
be a bit of a transition day with a tropical disturbance near the
Bahamas potentially increasing rain chances near the tail end of
the TAF period. Any direct impacts to terminals by convection
could lead to sub-VFR conditions which will necessitate short-
fused amendments.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  81  94  80  91 /  20  60  60  70
Fort Lauderdale  82  92  80  91 /  20  70  50  60
Miami            81  93  80  91 /  20  70  50  60
Naples           77  94  78  91 /  30  40  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...67/MT
Hazardous weather outlook, Aug 18, 6:00 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
600 PM EDT Fri Aug 18 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
191000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
600 PM EDT Fri Aug 18 2017

...Thunderstorms continue over the interior of South Florida...
...Heavy Rain Chances Increasing this Weekend into Next Week...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered thunderstorms will continue to develop over
the interior and gulf coast through the early evening. The primary
hazards will be lightning, gusty wind and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Increasing tropical moisture is forecast to bring better storm
coverage Saturday into Sunday with locally heavy rainfall. A low
pressure system moving in from the east may bring widespread
precipitation by mid next week. Heavy rainfall and lightning will be
the main hazards.

Stronger southeasterly flow may bring an increased threat for rip
currents late this weekend.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 18, 4:58 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
458 PM EDT FRI AUG 18 2017

FLZ070-073-075-182145-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
458 PM EDT FRI AUG 18 2017

...Significant Weather Advisory for frequent to excessive lightning
and up to nickel sized hail for southeastern Collier...northeastern
Mainland Monroe and northwestern Miami-Dade Counties Until 545 PM
EDT...

* At 457 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Fortymile Bend, or 22 miles northwest of Homestead General
  Airport, moving west at 10 mph.

* The primary impacts will be frequent to excessive lightning and up
  to nickel sized hail.  Lightning is the number one weather related
  killer in Florida. Trees and open shelters offer no protection.
  Seek shelter in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fortymile Bend, Dade-Collier Training Airport and Big Cypress
  National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2586 8065 2568 8066 2566 8097 2593 8095
TIME...MOT...LOC 2057Z 093DEG 9KT 2578 8074
Special weather statement, Aug 18, 6:01 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
601 PM EDT FRI AUG 18 2017

FLZ066-067-071-182245-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
601 PM EDT FRI AUG 18 2017

...Significant Weather Advisory for frequent to excessive lightning
and up to nickel sized hail for southeastern Hendry...northwestern
Broward and southwestern Palm Beach Counties Until 645 PM EDT...

* At 600 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Rotenberger Wildlife Refuge, or 24 miles south of South Bay,
  moving west at 10 mph.

* The primary impacts will be frequent to excessive lightning and up
  to nickel sized hail.  Lightning is the number one weather related
  killer in Florida. Trees and open shelters offer no protection.
  Seek shelter in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Rotenberger Wildlife Refuge and Big Cypress Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2637 8070 2624 8076 2630 8109 2651 8101
TIME...MOT...LOC 2200Z 109DEG 10KT 2632 8083
Special weather statement, Aug 18, 7:09 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
709 PM EDT FRI AUG 18 2017

FLZ069-070-075-182345-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
709 PM EDT FRI AUG 18 2017

...Significant Weather Advisory for frequent to excessive lightning
and small hail for southwestern Collier County Until 745 PM EDT...

* At 708 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Royal Palm Hammock, or 11 miles northwest of Everglades City,
  moving northwest at 15 mph.

* The primary impacts will be frequent to excessive lightning and
  small hail.  Lightning is the number one weather related killer in
  Florida. Trees and open shelters offer no protection. Seek shelter
  in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Marco Island, Chokoloskee, Everglades City, Golden Gate Estates,
  Plantation Island, Carnestown, Marco Island Airport, Copeland,
  Royal Palm Hammock, Big Cypress National Preserve, South Blocks
  Golde, Fakahatchee Strand State Preserve, Picayune Strand State
  Forest, Port Of The Island, Intersection I-75 And Everglades Blvd,
  Goodland, Key Marco, Cape Romano Aquatic Preserve, Jerome and Deep
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2621 8155 2603 8117 2577 8127 2593 8175
TIME...MOT...LOC 2308Z 115DEG 11KT 2599 8150

SI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:58 PM EDTSpecial Weather StatementMFLMonroe47 min
Aug 18, 6:01 PM EDTSpecial Weather StatementMFLHendry44 min
Aug 18, 7:09 PM EDTSpecial Weather StatementMFLCollier36 min
Aug 18, 7:36 PM EDTSevere Thunderstorm WarningMFLCollier39 min
Aug 18, 7:38 PM EDTSpecial Marine WarningMFL52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.